Florida, 2012

Flood in Florida, August 7, 2012

August 7, 2012 · NWS MOB · 1 event in 1 county or zone

Heavy rains caused flooding in northwest Florida.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Heavy rains caused flooding in northwest Florida.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Aug 7, 3:35 AM CST, 9 hours 55 minutes earlier.

Area forecast discussion, Aug 7, 3:35 AM CST, 9 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
435 AM CDT TUE AUG 7 2012

.SHORT TERM [TODAY THROUGH WEDNESDAY NIGHT]...MID LEVEL CIRCULATION
STILL VERY APPARENT ON RADAR IMAGERY THIS MORNING ACROSS SE
AL...WHICH HAS SPARKED A RATHER SOLID BAND OF CONVECTION FROM SE AL
INTO THE FL PANHANDLE...RIGHT ALONG AND EAST OF OUR FORECAST AREA
BORDER. A SHORTWAVE NOW MOVING SOUTHEAST ACROSS NORTH AL/MS WILL
BEGIN TO KICK THE AFOREMENTIONED FEATURE EAST TODAY...RESULTING IN
THE BEST COVERAGE OF PRECIP BEING JUST EAST OF OUR FORECAST AREA.
THIS IS SUPPORTED BY MOST OF THE GUIDANCE...ESPECIALLY THE NSSL WRF
AND LATEST HRRR RUNS. DRIER AIR IN THE 700-500 MB LAYER IS FORECAST
TO FILTER INTO MUCH OF THE AREA TODAY AS THE SHORTWAVE OVER NORTH
AL/MS CONTINUES SOUTHEAST. THIS WILL LOWER PRECIPITABLE WATER VALUES
TO AROUND 1.75 INCHES ACROSS FAR INLAND SE MS/SW AL...WITH 1.8-2.0
INCHES STILL PRESENT FURTHER SOUTH AND EAST. THIS IS STILL SUPPORTIVE
OF DIURNAL CONVECTION...BUT THE DRIER MID LEVEL AIR MAY INHIBIT A
GREATER AREAL COVERAGE (AS UPDRAFTS ENCOUNTER THIS INCREASINGLY DRY
ATMOSPHERE). MEANWHILE...THE SHORTWAVE TO THE NORTH MAY SERVE AS AN
ADDITIONAL TRIGGER FOR CONVECTION...BUT EASTERN MOST AREAS WILL
EXPERIENCE SOME SUBSIDENCE ON THE WESTERN SIDE OF THE MID LEVEL LOW
OVER SE AL. GIVEN THE CONFLICTING SIGNALS REGARDING PRECIP
POTENTIAL...WILL GENERALLY GO WITH A 30-50 POP...EXPECTING THE
GREATEST COVERAGE OF STORMS CORRELATING TO THE BETTER DEEP LAYER
MOISTURE IN SOUTHERN AND EASTERN ZONES. HIGHS LOW TO MID 90S WEST OF
I-65...NEAR 90 TO LOWER 90S FURTHER EAST.

WILL MAINTAIN CHANCE POPS THROUGH THE EVENING HOURS...ESPECIALLY
OVER SOUTHERN ZONES IN RESPONSE TO THE WEAK SHORTWAVE MOVING INTO
THE SOUTHERN CWA BY 06Z. CONVECTIVE COVERAGES SHOULD DECREASE LATE
EVENING/OVERNIGHT...LEAVING US WITH ANOTHER TYPICAL EARLY AUGUST
NIGHT IN THE MUGGY LOW TO MID 70S...WITH UPPER 70S AT THE BEACHES.
34/JFB

THIS AFTERNOON'S WET MICROBURST RISK IS MODERATE

WEDNESDAY AND WEDNESDAY NIGHT...SUMMERTIME CONVECTIVE MODE EXPECTED
THESE PERIODS WITH CHANCES OF SHOWERS/STORMS THROUGH THE DAY...WITH
NIGHTTIME ACTIVITY DECREASING OVER LAND AND SCATTERED COVERAGES OVER
THE COASTAL WATERS. /10

.LONG TERM [THURSDAY THROUGH MONDAY]...TO BEGIN THE LATTER HALF OF
THE WEEK...THE 07.00Z GFS/ECMWF ARE CONSISTENT IN SHOWING THE CENTRAL
GULF COAST AT THE BASE OF A LONG WAVE TROF. MID LEVEL IMPULSES
SLIDING EASTWARD COMBINED WITH DEEP GULF MOISTURE AND AFTERNOON
INSTABILITY SUPPORTS A MID/HIGH CHANCE PROBABILITY OF SEEING STORMS
THROUGH THE COURSE OF THE DAY THURSDAY. NORTHWARD MOVING COASTAL
SEABREEZE AND MESOSCALE STORM OUTFLOW BOUNDARIES WILL ALSO AID IN
ADDITIONAL STORM INITIATION. WILL FOLLOW THE EXTENDED RANGE MOS
GUIDANCE OF RAINFALL PROBABILITIES INTO THURSDAY NIGHT. THE BETTER
FOCUS FOR STORM COVERAGE EXPECTED TO SET UP OVER THE COASTAL WATERS
THURSDAY NIGHT AS SHEAR ZONE...DEEPEST GULF MOISTURE AND HIGHER
INSTABILITY SIGNAL BECOMES ALIGNED THERE. FOR FRIDAY...LITTLE OVERALL
CHANGE PERSISTS IN THE UPPER AIR PATTERN EXPECTED...WITH DIURNAL
CHANCE OF DAILY STORMS.

MOVING INTO THE WEEKEND...THE LATEST GLOBAL MODELS IN AGREEMENT WITH
MANUAL MEDIUM RANGE PROGS BRINGS A PATTERN CHANGE...SHOWING A
SURFACE FRONTAL BOUNDARY SLIPPING SOUTHWARD ALL THE WAY TO THE COAST
SATURDAY THEN STALLING. A FEW RESULTS TO OCCUR. FIRST A SOUTHWARD
DISPLACEMENT TO RAIN CHANCES. A GRADIENT OF HIGHER CHANCES...SOUTH OF
THE FRONT...LOOK TO BE POSITIONED OVER THE COASTAL WATERS WITH
PROGRESSIVELY LOWER CHANCES NORTHWARD...ACROSS AND NORTH OF THE
FRONTAL ZONE. SECONDLY...MAY SEE LOW TEMPERATURES DOWN INTO THE
MID/UPPER 60S OVER THE NORTHERN COUNTIES BY SUNDAY MORNING. AND
THIRDLY...A BIT MORE DRY AIR FILTERING IN...RESULTS IN LOWER WEEKEND
HEAT INDEX VALUES.

BY MONDAY...THE FRONTAL BOUNDARY BEGINS TO LIFT BACK TO THE NORTH
WITH A GRADUAL RETURN TO DIURNAL CHANCES OF STORMS.

HIGH TEMPERATURES FORECAST TO RANGE FROM THE LOWER/MID 90S. /10

&&

.TROPICS...TROPICAL STORM ERNESTO FORECAST TO STRENGTHEN TO HURRICANE
STATUS AS IT NEARS THE EAST CENTRAL YUCATAN PENINSULA TODAY. THE
LATEST GWW/WNA WAVE MODEL DATA INDICATES A NORTHWARD PROPAGATION OF
LONG PERIOD SWELL THROUGH THE YUCATAN CHANNEL AND SOUTHERN GULF THIS
AFTERNOON AND TONIGHT. THE ARRIVAL OF 8 TO 11 SECOND SWELL PERIODS ON
WEDNESDAY MAY BRING AN INCREASED RISK OF RIP CURRENTS ALONG THE
BEACHES. /10

.AVIATION [12Z ISSUANCE]...EARLY MORNING MVFR/IFR STRATUS AND FOG
WILL GIVE WAY TO PREDOMINATE VFR CONDITIONS BY MID MORNING. CHANCE
FOR CONVECTION WILL INCREASE PRIMARILY AFTER 15Z...WITH SCATTERED
STORMS EXPECTED BY THE AFTERNOON HOURS. SCATTERED STORMS MAY AFFECT
COASTAL TERMINALS THROUGH MID TO LATE EVENING. PATCHY MVFR/IFR
STRATUS AND FOG LIKELY TO RETURN BY EARLY WED MORN. 34/JFB

&&

.MARINE...A GENERAL SOUTHWEST FLOW IS EXPECTED THROUGH THE END OF
THE WEEK AS HIGH PRESSURE OVER THE CENTRAL AND WESTERN ATLANTIC
RIDGES INTO THE GULF OF MEXICO. WINDS WILL GENERALLY BE LIGHT...BUT
WILL BE ENHANCED SLIGHTLY NEAR SHORE DURING THE AFTERNOON HOURS DUE
TO THE SEABREEZE. WINDS WILL INCREASE SLIGHTLY ACROSS THE ENTIRE
MARINE AREA BY THE END OF THE WEEK AS A FRONT APPROACHES FROM THE
NORTHWEST. THE FRONT IS FORECAST TO ALONG OR JUST NORTH OF THE
COASTLINE BY SATURDAY...RESULTING IN LIGHTER AND VARIABLE WINDS OVER
THE COASTAL WATERS. WINDS AND WAVES WILL BE HIGHER NEAR SCATTERED
SHOWERS AND THUNDERSTORMS THROUGH THE FORECAST PERIOD.

SEAS WILL START OUT 1-2 FEET THROUGH TONIGHT...BUT LONG PERIOD SWELL
FROM T.S. ERNESTO IS FORECAST TO IMPACT THE COASTAL WATERS MID TO
LATE WEEK WHICH WILL INCREASE SEAS TO 3-5 FT LATE WED THROUGH
THURSDAY WITH WAVE PERIODS 10-12 SECONDS. THE STORM ITSELF IS
FORECAST TO STAY WELL SOUTH OF THE AREA...MOVING INTO THE BAY OF
CAMPECHE BY THURSDAY. 34/JFB

&&

.FIRE WEATHER...DAILY DISPERSION LOOKS FAIR TO GOOD THE NEXT COUPLE
DAYS. SCATTERED STORMS WILL BRING FREQUENT LIGHTNING ACTIVITY AND
VARYING...BRIEF STRONG WIND GUST HAZARDS TO AGENCIES CONDUCTING
DAILY CONTROL BURN OPERATIONS. LIGHT PATCHY FOG IS POSSIBLE DURING
THE EARLY MORNING HOURS...MORE PROBABLE IN THOSE AREAS THAT SEE
HEAVIER RAINS TODAY. /10

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      92  74  93  75 /  40  40  40  20
PENSACOLA   91  77  93  78 /  40  40  30  20
DESTIN      86  79  87  79 /  60  40  30  20
EVERGREEN   92  72  95  72 /  40  30  40  20
WAYNESBORO  94  71  96  72 /  30  20  40  20
CAMDEN      92  71  95  72 /  40  20  40  20
CRESTVIEW   88  73  94  73 /  50  40  40  20

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Aug 7, 4:01 AM CST, 9 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
501 AM CDT TUE AUG 7 2012

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-081115-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-WAYNE-PERRY-
GREENE-STONE-GEORGE-
501 AM CDT TUE AUG 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

ANOTHER ROUND OF SCATTERED SHOWERS AND THUNDERSTORMS IS EXPECTED
TODAY WITH THE HIGHER COVERAGE OF STORMS FORECAST TO BE ALONG AND
SOUTHEAST OF INTERSTATE 65. A FEW OF THE STORMS ARE EXPECTED TO
BECOME STRONG WITH FREQUENT...POTENTIALLY DEADLY LIGHTNING...BRIEF
STRONG WIND GUSTS FROM 35 TO 45 MPH AND LOCALLY HEAVY RAINS RESULTING
IN LOCALIZED FLOODING IN POOR DRAINING AREAS. ALTHOUGH THE RISK OF
SEVERE WEATHER IS LOW...A BRIEF SEVERE STORM CAN OCCUR ON AN ISOLATED
BASIS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A MOIST AND UNSTABLE AIRMASS WILL KEEP THE RISK OF A HIGHER
PROBABILITY OF THUNDERSTORMS EACH DAY THROUGH THE END OF THE
WEEK...WITH SOMEWHAT LOWER PROBABILITIES AT NIGHT. DAILY STORMS CAN
BE STRONG AT TIMES...WITH FREQUENT...POTENTIALLY DEADLY
LIGHTNING...BRIEF STRONG WINDS AND LOCALLY HEAVY RAINS RESULTING IN
LOCALIZED FLOODING IN POOR DRAINING AREAS.

AS TROPICAL STORM ERNESTO MOVES WESTWARD OVER THE WEST CENTRAL
CARIBBEAN INTO THE BAY OF CAMPECHE...HIGHER SWELL WILL MOVE
NORTHWARD...ARRIVING OVER THE CENTRAL GULF COAST WEDNESDAY THROUGH
FRIDAY. THIS WILL RESULT IN AN INCREASED RIP CURRENT RISK ALONG AREA
BEACHES.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SKYWARN SEVERE STORM SPOTTER NETWORKS IS NOT EXPECTED
THROUGH MONDAY.

GMZ630-650-655-670-675-081115-
MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
501 AM CDT TUE AUG 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL
WATERS OF ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE MOST
PREVALENT OVER THE OPEN GULF WATERS THIS MORNING...WITH STORMS
BECOMING FOCUSED CLOSER TO SHORE DURING THE AFTERNOON HOURS. STORMS
WILL BE MOVING FROM NORTHWEST TO SOUTHEAST. THE STRONGER STORMS WILL
BE CAPABLE OF PRODUCING LOCALLY HIGHER WINDS AND SEAS. A FEW
WATERSPOUTS ARE POSSIBLE THIS MORNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ENVIRONMENTAL CONDITIONS SUPPORT THE POTENTIAL OF MORNING WATERSPOUTS
NEAR THE COAST AND OVER AREA BAYS THROUGH THIS WEEKEND. ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BRING LOCALLY
HIGHER WINDS...WAVES AND SEAS.

SEAS WILL BUILD TO 3 TO 5 FEET BY LATE WEDNESDAY INTO THURSDAY AS
LONG PERIOD SWELL FROM TROPICAL STORM ERNESTO ARRIVES TO THE NORTH
CENTRAL GULF OF MEXICO.

In the hours before

Local storm report, Aug 7, 7:54 AM CST, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
854 AM CDT TUE AUG 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 AM     WATER SPOUT      2 S DESTIN              30.36N 86.48W
08/07/2012                   GMZ750             FL   EMERGENCY MNGR

            WATERSPOUT OBSERVED MOVING EAST.

&&

MB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Okaloosa

When
August 7, 1:30 PM CST to 2:30 PM CST
Where
Okaloosa County, 1.82 mi SSE of Ocean City to 1.44 mi SSE of Ocean City
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
30.406, -86.608

Heavy rain caused water to back up onto Eglin Parkway and Beachview Drive.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2012Every state in 2012This day in weather historyWarnings in Florida, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 408867.